4woman Ladies

HIV Wasting Syndrome

Back to HIV/AIDS page

HIV Wasting Syndrome is a weight loss of at least 10 percent with diarrhea OR chronic weakness and fever for 30 days. Severe loss of weight and muscle, or lean body mass, leads to muscle weakness and organ failure. Wasting is caused by many things:

  • not wanting to eat (poor appetite)
  • side effects from drugs, like a change in your sense of taste
  • no energy to shop and prepare food
  • sore mouth
  • problems swallowing
  • diarrhea
  • nausea or vomiting
  • problems absorbing nutrients
  • feeling full from only a small amount of food because your stomach doesn't empty right
  • depression

Here are some tips to help you keep weight on and treat weight loss:

  • Try to prevent or treat OIs that interfere with eating, like ulcers or diarrhea.
  • Have a healthy diet. To find out what foods are good for you, talk to a nutrition provider. There are nutrition providers who specialize in HIV/AIDS.
  • Exercise. Exercise can help you gain weight and strength. Weight lifting, in particular, can increase your strength.
  • Talk to your doctor about taking medicines to increase your appetite.
Back to HIV/AIDS page